Alabama, 2022

Flood and Hail in Alabama, November 29 to 30, 2022

November 29 to 30, 2022 · NWS HUN · 19 events in 6 counties and zones

Multiple rounds of thunderstorms, some strong to severe, moved through the region during the afternoon of the 29th into the early morning of the 30th. Supercell thunderstorms produced large hail and isolated damaging winds during the afternoon hours of the 29th in northwest into north central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple rounds of thunderstorms, some strong to severe, moved through the region during the afternoon of the 29th into the early morning of the 30th. Supercell thunderstorms produced large hail and isolated damaging winds during the afternoon hours of the 29th in northwest into north central Alabama. Then, during the evening and overnight hours, another band of thunderstorms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 29, 11:54 AM CST, 1 hour earlier.

Area forecast discussion, Nov 29, 11:54 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Huntsville AL
1154 AM CST Tue Nov 29 2022

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 1044 AM CST Tue Nov 29 2022

A potential of strong to severe thunderstorms continues for much
of the Tennessee Valley later this afternoon and especially
tonight, as a system to our west nears. This storm system forming
over eastern Kansas should move to the NNE, reaching Wisconsin
this evening, and central Ontario Wed morning. A cold front
trailing south of this low should sweep across the forecast area
by early tomorrow morning. Before then, some of the CAM models,
especially the HRRR was showing possible storm development in the
early afternoon over parts of NW AL. CAPE values during this time
for the most part remain less than 500 J/kg, but 0-3 km Helicity
values rise in to the +250 to near 1000 m/s range. Discrete cell
development is possible over our far western areas, per some of
the more aggressive model output. Hail and strong to marginally
damaging winds will be the main threat this afternoon. Discrete
tornadoes can't be totally ruled out.

Otherwise, the bulk of thunderstorms are expected in the late
afternoon and tonight, as deeper moisture and strong shear become
more predominate. All modes of severe weather are possible, with
damaging winds the most probable phenomena. A few tornadoes are
also possible. QLCS type storms are more probable as a squall
line feature moves across the area. A strong pressure gradient
around this system will make for breezy to windy conditions as we
go into the afternoon and evening. At this time and except in the
higher elevations, winds should remain below Advisory criteria.
Later tonight, a potential of heavy rains could produce ponding of
water in low spots, as well as couple of flash flood incidents.
Torrential rain rates can win over, despite how dry it has been
across the area as of late.

Before clouds and showers/thunderstorms (now impacting areas from
SW Tennessee to east of the I-55 corridor in Mississippi) should
reach our area in the early afternoon, temperatures should warm
into the mid 60s to around 70. S-SW winds will increase into the
15-25 mph range, with a few gust to 35 mph especially in the
higher or exposed terrain.

&&

.SHORT TERM...
(Tonight through Friday)
Issued at 459 AM CST Tue Nov 29 2022

This SBCAPE increases to between 300 and 500 J/KG in most models
during the evening hours, before being pinched off to the south
after midnight. This looks to continue the threat for tornadoes
and damaging winds primarily. There are some outliers with higher
SBCAPE over 1000 J/KG in portions of NW Alabama west of the I-65
corridor primarily (mainly close to the AL/MS border). But
confidence in these values of SBCAPE occurring are low. If this
kind of instability could be realized, then the tornado threat
would go up Tuesday evening and the large hail threat may linger
closer to around midnight as well.

Very strong low level convergence/forcing is shown by most
guidance developing right over northern Alabama and southern
middle Tennessee Tuesday night. Moist conditions for this time of
year (PWATS over 1.5 inches) and strong/deep forcing should
produce very efficient rainfall producers. However, these storms
will be moving very quickly. So, overall flooding threat is fairly
low, but still there. For now have held off on any Flood Watch
given the expected fast movement of the storms. Models continue to
produce between 1.0 and 2.5 inches of rainfall through Wednesday
morning (mostly tonight). Winds will be very gusty today, as a low
level jet cranks up to around 50 knots ahead of the approaching
cold front by the late afternoon/early evening hours. The end
result will be sustained winds between 10 and 20 mph with higher
gusts possible. Based on most forecast sounding guidance, not sure
mixing up to even 925 mb will happen. This will keep maximum
winds gusts lower than they could be. Still expect the atmosphere
to be able to mix up a level where winds are around 37 knots. This
will likely produce some gusts between 25 and 35 mph in most
locations late this afternoon into tonight. At this point, winds
look just below advisory criteria. The exception may be the
highest locations in our forecast area in southern middle TN and
northeastern ALabama. For now though not sure these gusts will be
widespread enough to warrant an advisory.

Isolated to scattered showers may linger on the tail end of the
front into the very early morning hours on Wednesday. Can't rule
out an isolated thunderstorm near the GA/AL line. Expect dry
conditions to return though across northern Alabama and southern
middle TN by noon. Temperatures around daybreak in the mid 40s to
lower 50s should remain steady or slightly increase in the
afternoon, despite abundant sunshine. Cold air advection will
continue Wednesday night. Clear skies should allow temperatures to
drop into the mid 20s to around 30 degrees. So, back to needing a
jacket if outdoors.

Slightly colder on Thursday with highs only climbing into the
upper 40s to around 50 degrees in most locations with partly
cloudy conditions expected.

Weak shortwaves moving through zonal flow over the southeastern
CONUS are shown in guidance late Thursday night into Friday. Very
light QPF is shown as this occurs over the area west into
Arkansas. Low confidence in precipitation during that period, but
did include isolated PoP and mostly cloudy conditions to account
for this.

&&

.LONG TERM...
(Friday night through Monday)
Issued at 459 AM ST Tue Nov 29 2022

Higher PoPs were included as a quick moving frontal boundary
moves east from the Upper Midwest Friday into the weekend. These
higher PoPs were aided by increasing moisture advection and
convergence as this front stalls northwest of the Tennessee Valley
into the weekend. High temperatures will warmup Friday (mid
50s/lower 60s) into the lower to mid 60s on Sunday. Lows mainly in
the 40s and 50s are expected.

Into early next week this front moves northeastward, giving
northern Alabama and southern middle Tennessee one last round of
rainfall. At this time it doesn't look very heavy.

&&

.AVIATION...
(18Z TAFS)
Issued at 1154 AM CST Tue Nov 29 2022

Sct convection over eastern MS could clip the KMSL terminal early
this afternoon. Better chances of convection are expected in the
later afternoon and evening. A few of the storms could become
strong to severe. CIG/VSBY reductions to IFR, possibly lower could
accompany the heavier showers/stronger storms. TSRA chances
should wane from W-E after midnight as a more unstable environment
shifts eastward. Showers however should continue, then fade from
west to east around daybreak. SE-S winds 10-15kt with some higher
gusts should gradually become southerly, then SW-W in the late
evening and overnight, then W-NW, then NW after daybreak Wed.
Winds from the late afternoon into Wed morning should range in the
10-20kt range with some gusts over 25kt. Due to a COMMS issue at
KMSL, have an AMD NOT SKED in their TAF until this is resolved.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...RSB
SHORT TERM....KTW
LONG TERM....KTW
AVIATION...RSB

In the hours before

Special weather statement, Nov 29, 12:19 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1219 PM CST Tue Nov 29 2022

ALZ002>004-291845-
Lawrence AL-Franklin AL-Colbert AL-
1219 PM CST Tue Nov 29 2022

...A strong thunderstorm will impact portions of south central
Colbert, Franklin and southwestern Lawrence Counties through 1245 PM
CST...

At 1219 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 11 miles south of Red Bay, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Littleville, Belgreen, Vina,
Hodges, Posey Loop, Cedar Creek Reservoir and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 8815 3470 8782 3435 8735 3430 8753
      3432 8817
TIME...MOT...LOC 1819Z 228DEG 52KT 3427 8815

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

12

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Hail, Colbert

When
November 29, 12:54 PM CST
Where
Colbert County, 0.69 mi N of Cherokee
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.760, -87.970

Ping pong sized hail was reported in the city of Cherokee. Time was estimated from radar.

Thunderstorm Wind, Lauderdale

When
November 29, 1:17 PM CST
Where
Lauderdale County, Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.800, -87.670

Thunderstorm winds knocked out power for nearly 4000 residents in Florence and adjacent communities. Time was estimated from radar.

Hail, Lauderdale

When
November 29, 1:20 PM CST
Where
Lauderdale County, 1.7 mi W of Jacksonburg
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.880, -87.700

Half dollar sized hail was reported in the city of Petersville.

Thunderstorm Wind, Colbert

When
November 29, 1:40 PM CST
Where
Colbert County, 2.07 mi N of Section
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.730, -87.470

A large metal barn at a farm was destroyed near Shaw Road at 6th Street. Metal debris was blown across the adjacent road which knocked down power lines. Time estimated by radar.

Flood, Colbert

When
November 29, 1:41 PM CST to 7:20 PM CST
Where
Colbert County, 1.33 mi WSW of Wilson Dam to 1.37 mi NNW of Muscle Shoals
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.770, -87.670

Roadways flooded in/around Sheffield along N Jackson Highway.

Thunderstorm Wind, Jackson

When
November 29, 3:34 PM CST
Where
Jackson County, 1.38 mi N of Larkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.700, -86.130

Power lines were reported down across the area. Time estimated by radar.

Thunderstorm Wind, Jackson

When
November 29, 3:37 PM CST
Where
Jackson County, 0.57 mi E of Scottsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.670, -86.020

Large trees were knocked down onto a home causing minor roof damage. Time estimated by radar.

Thunderstorm Wind, Jackson

When
November 29, 3:43 PM CST
Where
Jackson County, 2.19 mi SW of Wannville
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.750, -85.910

A photo was provided showing multiple trees snapped. Time estimated by radar.

Thunderstorm Wind, Jackson

When
November 29, 4:10 PM CST
Where
Jackson County, Higdon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.850, -85.630

Large trees were knocked down onto a home causing damage to the walls and roof. Time estimated by radar.

Thunderstorm Wind, Colbert

When
November 29, 11:06 PM CST
Where
Colbert County, 1.33 mi WNW of Barton
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.740, -87.900

A tree was knocked down at Old Lee Highway and Mulberry Road in Barton. Time estimated by radar.

Thunderstorm Wind, Colbert

When
November 29, 11:13 PM CST
Where
Colbert County, 2.76 mi S of Newsom Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.590, -87.900

A tree was knocked down off of Greenhill Road. Time was estimated by radar.

Thunderstorm Wind, Colbert

When
November 29, 11:16 PM CST
Where
Colbert County, 1.7 mi W of Colbert Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.670, -87.730

A tree was knocked down at the intersection of Underwood Mountain Road and New Cut Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
November 29, 11:21 PM CST
Where
Colbert County, 2.19 mi SW of Colbert Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.650, -87.730

A tree was knocked down at the intersection of Underwood Mountain Road and County Farm Road.

Thunderstorm Wind, Colbert

When
November 29, 11:30 PM CST
Where
Colbert County, 0.89 mi NW of Littleville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.590, -87.680

A tree was knocked down at the intersection of Jackson Highway and Oak Street. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
November 29, 11:41 PM CST
Where
Lawrence County, 2.26 mi WNW of Sherrod Quarters
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.727, -87.369

Multiple trees were knocked down at the intersection of CR 406 and CR 270. Time was estimated by radar.

Thunderstorm Wind, Lawrence

When
November 29, 11:42 PM CST
Where
Lawrence County, 0.28 mi ESE of Red Bank
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.768, -87.366

Multiple trees were knocked down at the intersection of CR 150 and Red Bank Road. Time was estimated from radar.

Thunderstorm Wind, Madison

When
November 30, 12:21 AM CST
Where
Madison County, 1.7 mi E of Monrovia
Measured
51 kt (59 mph) measured gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
34.770, -86.690

Large tree branches were snapped. Also, a power flash was observed about two miles north of this location, followed by intermittent power outages. Time was estimated from radar.

Thunderstorm Wind, Cullman

When
November 30, 12:35 AM CST
Where
Cullman County, 2.47 mi S of Wilburn
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.915, -87.023

A tree was knocked down near the intersection of Highway 91 and CR 27. Time was estimated from radar.

Thunderstorm Wind, Cullman

When
November 30, 12:38 AM CST
Where
Cullman County, 0.9 mi NE of Arkadelphia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.910, -86.960

A tree and power lines were knocked down at 8304 Highway 91.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065389, 1065406, 1065390, 1065391, 1062933, 1065392, 1065394, 1065393, 1065395, 1065397, 1065396, 1065398, 1065399, 1065400, 1065402, 1065401, 1065405, 1065403, 1065404.